Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 18, 2004, 4:18 PM PDT for Imperial County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 4:18 PM PDT (23:18 UTC)
- Expired
- Sep 18, 2004, 5:15 PM PDT
- In force
- 57 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Imperial County, CA
The radar
The Yuma radar (KYUX), 83 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 182319
SVRPSR
CAC025-190015-
/X.NEW.KPSR.SV.W.0011.040918T2318Z-040919T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM PDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...IMPERIAL...EL CENTRO...BRAWLEY
* UNTIL 515 PM PDT.
* AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EL
CENTRO...AND MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOLTVILLE.
DENSE BLOWING DUST AND SAND IS POSSIBLE WITH THIS SEVERE STORM.
VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY
DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING
DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR
AHEAD OF YOU.
LAT...LON 3279 11569 3265 11531 3286 11500 3325 11499
3323 11556
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:45 PM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 18, 2:45 PM PDT, 1 hour 33 minutes before
AZZ020>028-CAZ030>033-190545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 245 PM MST SAT SEP 18 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL SLOWLY DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL MOISTURE FROM TROPICAL STORM JAVIER INTO MAINLY ARIZONA TONIGHT AND SUNDAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDER STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY. && .DISCUSSION... A LARGE PACIFIC LOW PRESSURE SYSTEM IS STARTING TO DEEPEN QUICKLY OVER THE WESTERN STATES. IN RESPONSE...THE BAROCLINIC ZONE OVER THE REGION ..INCLUDING PORTIONS OF ARIZONA...WAS ALSO INCREASING AND ENABLING DEEP SUB-TROPICAL MOISTURE FROM FORMER HURRICANE JAVIER (NOW A TROPICAL STORM) TO QUICKLY SURGE INTO SOUTHERN AZ THIS AFTERNOON. THE 18Z PHOENIX SOUNDING SHOWED AN INCREASE IN MOISTURE BELOW 700 MB WITH CONVECTIVE TRIGGER TEMPERATURES AROUND 97 DEGREES. WE WERE JUST ABOUT THERE AT 20Z...AND WITH ADDITIONAL MOISTURE EXPECTED...THIS WILL LIKELY BE A CONVECTIVELY ACTIVE LATE AFTERNOON AND EVENING. A SPECIAL 16Z YUMA SOUNDING WAS DISAPPOINTINGLY DRIER IN THE LOW LEVELS. SURGING LOW LEVEL SUBTROPICAL MOISTURE...INCREASING C.A.P.E. AND VERTICAL SHEAR WILL MAKE SOUTH CENTRAL AZ THE HOT SPOT FOR POTENTIAL SEVERE THUNDERSTORMS AND HEAVY CONVECTIVE RAINS. SPC IS WATCHING THE SITUATION FOR A POSSIBLE SEVERE THUNDERSTORM WATCH. THE FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH CENTRAL AZ WILL BE MODIFIED. WEVE HAD ENOUGH TIME TO MONITOR THE CONVECTIVE AREAL TRENDS AND GEOGRAPHICAL LOCATIONS FOR THE STRONGEST MOISTURE CONVERGENCE. THEREFORE THE FLASH FLOOD WATCH WILL BE DROPPED FOR THE SOUTHWEST AZ ZONES 20...21...25...AND 26... AND SOUTHEAST CA ZONE 31. THE FLASH FLOOD WATCH WILL CONTINUE TONIGHT AND SUNDAY FOR THE SOUTH CENTRAL AZ COUNTIES OF MARICOPA...PINAL...AND SOUTHERN GILA. STRONG JET DYNAMICS WITH GENERAL SYNOPTIC SCALE LIFT OVER SOUTH CENTRAL AZ ASSOCIATED WITH THE DEEPENING PACIFIC TROF WILL PROLONG THE RAIN THREATS TONIGHT (MORE STRATIFIED RAIN) THROUGH AT LEAST MID DAY SUNDAY IN SOUTH CENTRAL ARIZONA. HEAVY RAIN IS THE POTENTIAL HERE...WITH A CONTRIBUTION OF UPSLOPE RAIN IN ZONE 24 DUE TO THE TROPICAL NATURE OF THE AIRMASS AND STRONG LOW LEVEL SOUTHWESTERLY WINDS. THE COLD FRONTAL PASSAGE THROUGH AZ MONDAY WILL QUICKLY DECREASE SHOWER THREATS IN SOUTH CENTRAL AZ. DRY AND RELATIVELY COOL WEATHER IS EXPECTED OVER THE FORECAST AREA TUESDAY THROUGH SATURDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27... 28 TONIGHT AND SUNDAY. CA...NONE. && VASQUEZ
Hazardous weather outlook, Sep 18, 10:50 AM PDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1050 AM MST SAT SEP 18 2004 AZZ020-021-025-026-CAZ031>033-190400- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 1050 AM MST SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ COUNTIES IN ARIZONA. .DAY ONE...TODAY THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING HOURS. THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ COUNTIES IN ARIZONA. HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR ADVISORIES ARE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AZZ022>024-027-028-190400- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1050 AM MST SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS. THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES... WARNINGS...OR ADVISORIES ARE NEEDED. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.